Texas, 2023

Tornado and Flash Flooding in Texas, April 20, 2023

April 20, 2023 · NWS SHV · 8 events in 3 counties and zones

An upper level low pressure system shifted east from Montana east into the Dakotas on April 20th, with the attendant trough extending southward through the Rockies before ejecting east through the Central and Southern Plains during the afternoon and evening. A strong southerly low level flow ahead of this trough ushered very warm and humid air back north into the Four State Region on the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level low pressure system shifted east from Montana east into the Dakotas on April 20th, with the attendant trough extending southward through the Rockies before ejecting east through the Central and Southern Plains during the afternoon and evening. A strong southerly low level flow ahead of this trough ushered very warm and humid air back north into the Four State Region on the 19th-20th, which primed the area with moderate instability ahead of an associated cold front that entered the region during the afternoon. Large scale forcing increased by mid and late afternoon through the evening along and ahead of the front and upper trough within the warm, moist, and unstable sector, enhancing scattered to numerous shower and thunderstorm development across portions of East Texas, Southeast Oklahoma, and Southwest Arkansas. Multiple reports of damaging winds and large hail were observed, with an isolated tornado also touching down in Midtown Tyler in Smith County. Localized flash flooding was also reported on the Texas side of Texarkana before the storms weakened during the evening with the loss of heating and reduced instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 20, 2:02 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 20, 2:02 PM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
Issued by National Weather Service Memphis TN
302 PM CDT Thu Apr 20 2023

...New LONG TERM...

.SHORT TERM...
(This evening through Friday Night)
Issued at 1256 PM CDT Thu Apr 20 2023

Isolated showers and thunderstorms have started to develop across
portions of East Texas, Extreme NW Louisiana, and adjacent SW
Arkansas over the past hour or so well ahead of the front. Look
for this trend to continue, as daytime heating will help
destabilize the environment. Although shear profiles are around 20
kts, MLCape is pushing 2500 J/kg, with mid-level lapse rates
approaching 8 C/km. With that said, look for gusty winds and hail
to be the primary threat with this activity through the afternoon
and possibly early evening hours. In addition to this, additional
convection will develop along an approaching cold front north of
I-30 this afternoon. CAPE is not as high over this area, but shear
is approaching 40 kts, along with steep lapse rate. As these
cells initially develop, hail will be the primary threat, but an
isolated tornado or two can't be ruled out. Eventually, the storms
north of I-30 will become linear and push southeastward across
East Texas, SE Oklahoma, and adjacent NW Louisiana/SW Arkansas.
However, the front will hang up north of I-30 as a sfc low
develops along it. Models suggest a second round of storms will
develop along the front Friday morning, as it finally makes its
push across the CWA. SPC has highlighted a Marginal Risk across
Deep East Texas and all of our Louisiana Parishes on Friday, with
all severe threats possible. One thing to watch with this slow
moving system is the chance for locally heavy rainfall. With
rainfall totals up to 2 inches possible, can't rule out some
isolated flash flooding across the area.

By Friday evening, the front will finally push all convection out
of the region. Northwesterly winds behind the front will bring in
drier and cooler air into the area, with lows dropping into the
mid to upper 40s by Saturday morning. /20/

&&

.LONG TERM...(Saturday through next Wednesday) Issued at 232 PM
CDT Thu Apr 20 2023

A post frontal airmass will be in place across the Arklatex
Saturday featuring sunrise temperatures in the upper 40s to around
50 degrees and afternoon highs in the 70s. Dew points in the 40s
and a light east to northeast wind should result in a pleasant
day before more rain returns for the later half of the weekend.
Weak northwest flow will set up across the region Sunday. A weak
midlevel disturbance tracking out of the Southern Plains should be
enough to result in showers and a few thunderstorms, mainly
across McCurtain county Oklahoma into southwest Arkansas. A
transient ridge may result in a brief break in the showers and
thunderstorms early in the weak, but southwest flow will return by
midweek in response to a deepening trough over the southern
Rockies. Dew points will briefly return to the middle 50s to mid
60s by midweek with showers and thunderstorms expected each day.
Conditions do not look supportive of severe thunderstorms.
Rainfall totals Saturday through midweek are expected to be in the
1.5 to 3 inch range. Another cold front is expected after midweek
resulting in slightly cooler temperatures and diminishing rain
chances.

30/Sirmon

&&

.AVIATION...
(18Z TAFS)
Issued at 1256 PM CDT Thu Apr 20 2023

A mix bag of flight conditions across the area as low clouds
continue to hang across the region and convection has started to
develop. Look for clouds to remain across the region, with more
convection developing through the TAF period. Some of this
convection could be severe, with all modes of hazardous weather
possible, including locally heavy rain. By the end of the TAF
period, winds will become northerly across our East Texas sites,
and possibly KTXK, as a cold front moves across the airspace.
/20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  65  75  51  76 /  80  60   0   0
MLU  65  75  49  76 /  60  80  10   0
DEQ  56  73  46  73 /  80  50   0   0
TXK  62  74  49  75 /  80  50   0   0
ELD  62  72  47  74 /  70  70   0   0
TYR  61  74  50  76 /  80  50   0   0
GGG  63  75  49  76 /  80  50   0   0
LFK  64  78  52  79 /  80  50   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...20
LONG TERM....30
 AVIATION...20
Hazardous weather outlook, Apr 20, 11:46 AM CST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1246 PM CDT Thu Apr 20 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-211800-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1246 PM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms will begin to develop this afternoon
across much of the Four-State region and become more widespread this
evening into the overnight hours. Some of these storms could produce
large hail and damaging thunderstorm wind gusts. While conditions are
not conducive for a widespread tornado outbreak, isolated tornadoes
cannot be ruled out. In addition to the severe weather threat will be
an excessive heavy rainfall threat this afternoon through overnight
across much of the region. That excessive heavy rainfall threat will
shift farther south and east into more of North Central and Northeast
Louisiana the first half of Friday. Low-lying and poor drainage flood
prone areas will be the most susceptible to flash flooding late today
through tonight and into early Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

While showers and thunderstorms will be possible across portions of
the Four-State Region next week, atmospheric instability does not
appear significant enough or the development of strong to severe
thunderstorms at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will most likely be needed this afternoon into the
evening and overnight hours for the threat of severe thunderstorms.

19

In the hours before

Special weather statement, Apr 20, 2:30 PM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Shreveport LA
Issued by National Weather Service Memphis TN
330 PM CDT Thu Apr 20 2023

OKZ077-202045-
McCurtain OK-
330 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of north central
McCurtain County through 345 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Whitesboro, or 24 miles east of Clayton, moving
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Battiest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Oklahoma.

&&

LAT...LON 3451 9460 3438 9496 3450 9505 3451 9505
TIME...MOT...LOC 2030Z 238DEG 28KT 3450 9495

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

AC3
Special weather statement, Apr 20, 2:45 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Shreveport LA
Issued by National Weather Service Memphis TN
345 PM CDT Thu Apr 20 2023

OKZ077-202130-
McCurtain OK-
345 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of northwestern
McCurtain County through 430 PM CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Nashoba, or 23 miles southeast of Clayton, moving
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Battiest and Pickens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Oklahoma.

&&

LAT...LON 3451 9472 3443 9467 3431 9504 3450 9505
      3451 9503
TIME...MOT...LOC 2045Z 245DEG 13KT 3441 9502

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

AC3
Special weather statement, Apr 20, 3:07 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Shreveport LA
407 PM CDT Thu Apr 20 2023

ARZ050-059-OKZ077-202130-
Sevier AR-Little River AR-McCurtain OK-
407 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of northwestern Little
River, northwestern Sevier and southeastern McCurtain Counties
through 430 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Idabel, or 18 miles west of Foreman, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
De Queen, Horatio, Lockesburg, Haworth, Eagletown, Bokhoma, Moon,
Cerrogordo, Harris, Goodwater, Shinewell, America, West Line and West
Otis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Arkansas...southeastern Oklahoma...and northeastern
Texas.

&&

LAT...LON 3418 9439 3397 9419 3369 9470 3384 9484
TIME...MOT...LOC 2107Z 231DEG 27KT 3381 9470

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

44
Local storm report, Apr 20, 3:47 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
447 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             HAWORTH                 33.85N 94.65W
04/20/2023  E0.88 INCH       MCCURTAIN          OK   PUBLIC

            DIME TO NICKEL SIZE HAIL FELL AT THE COUNTRY
            STORE CONVENIENCE STORE IN HAWORTH.

&&

15
Special weather statement, Apr 20, 4:28 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Shreveport LA
528 PM CDT Thu Apr 20 2023

ARZ050-059-202315-
Sevier AR-Little River AR-
528 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of northwestern Little
River and central Sevier Counties through 615 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Horatio, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
De Queen, Horatio, Lockesburg, Geneva and West Otis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Arkansas.

&&

LAT...LON 3417 9422 3399 9408 3380 9447 3381 9448
      3397 9447
TIME...MOT...LOC 2227Z 234DEG 20KT 3390 9446

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

44

The radar

The Shreveport radar (KSHV), 143 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Bowie

When
April 20, 5:13 PM CST
Where
Bowie County, 0.55 mi ESE of Oak Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.528, -94.671

Trees were blown down over the road just west-northwest of De Kalb.

Tornado, Smith

When
April 20, 6:05 PM CST to 6:08 PM CST
Where
Smith County, 1.26 mi SSE of Tyler to 0.82 mi ESE of Tyler
Rating
EF0
Path length
0.7 mi
Path width
65 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
32.334, -95.290

A NWS Storm Survey and local area spotter videos confirmed a slow moving but weak EF-0 tornado with maximum estimated winds near 80 mph touched down in the Midtown area of Tyler. The tornado initially touched down near Lloyd James Funeral Home near the intersection of East 1st Street and South Fleishel Avenue, where numerous large and small limbs were snapped off of nearby trees with a few shingles torn off of the roof of the funeral home. In addition, a large canopy on the front entrance of the funeral home was torn off and thrown into a nearby tree. The tornado then moved just northeast of the UT Health Tyler Campus, where it crossed East Idel Street, and peeled off a portions of a metal roof from a nearby medical building. A glass canopy was partially lifted up and shattered in front of the medical building, and a nearby hardwood tree had several limbs that were snapped. The tornado continued northeast along South Fleishel Avenue, where it uprooted a hardwood tree which damaged the corner of a nearby single family home at the end of Woodley Street, and also snapped large limbs off of a softwood tree on East Houston Street before lifting.

Hail, Titus

When
April 20, 6:08 PM CST
Where
Titus County, 2.44 mi S of Talco
Measured
1.75 in hail
Reported by
Public
Coordinates
33.335, -95.108

Golfball size hail fell just south of Talco.

Hail, Bowie

When
April 20, 6:20 PM CST
Where
Bowie County, 0.71 mi E of Leary
Measured
0.75 in hail
Reported by
Public
Coordinates
33.450, -94.188

Penny size hail fell just southeast of Leary. Report from m-PING.

Hail, Bowie

When
April 20, 6:25 PM CST
Where
Bowie County, 0.76 mi SSE of Red Spgs
Measured
1 in hail
Reported by
Public
Coordinates
33.390, -94.196

Quarter size hail fell several miles east-northeast of Redwater.

Thunderstorm Wind, Bowie

When
April 20, 6:26 PM CST
Where
Bowie County, 1.39 mi WSW of Nash
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.421, -94.152

Trees and power lines were blown down just southwest of Nash.

Flash Flood, Bowie

When
April 20, 7:40 PM CST to 10:15 PM CST
Where
Bowie County, 1.54 mi NNE of Wake to 1.51 mi SSE of Holland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.442, -94.095

High water flooded multiple roads and vehicles across the Texas side of Texarkana.

Flash Flood, Bowie

When
April 20, 8:05 PM CST to 10:15 PM CST
Where
Bowie County, 0.45 mi SSW of Texarkana to 0.55 mi SSW of Texarkana
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.425, -94.054

Highway 67 was closed at the railroad track near Lelia Street due to high water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085640, 1085645, 1085642, 1085646, 1085648, 1085649, 1085650, 1085651.